Alert archive / California / Wind Advisories in 2024
Wind Advisory 8, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Feb 14, 2024, 2:50 AM PST for Del Norte County, Humboldt County, California. It took effect at Feb 14, 2024, 7:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2024, 2:50 AM PST (10:50 UTC)
- In effect from
- Feb 14, 2024, 7:00 AM PST
- Expired
- Feb 14, 2024, 3:00 PM PST
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS76 KEKA 141050 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 250 AM PST Wed Feb 14 2024 CAZ104>106-141900- /O.NEW.KEKA.WI.Y.0008.240214T1500Z-240214T2000Z/ Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 250 AM PST Wed Feb 14 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO NOON PST TODAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Humboldt Interior, and Southwestern Humboldt. * WHEN...From 7 AM this morning to noon PST today. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ102-141900- /O.NEW.KEKA.WI.Y.0008.240214T1600Z-240214T2300Z/ Del Norte Interior- 250 AM PST Wed Feb 14 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Del Norte Interior. * WHEN...From 8 AM this morning to 3 PM PST this afternoon. * IMPACTS...There is an increased risk of tree branches and other debris on roadways. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
1 follow-up statement
184 WWUS76 KEKA 141849 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1049 AM PST Wed Feb 14 2024 CAZ102-142300- /O.CON.KEKA.WI.Y.0008.000000T0000Z-240214T2300Z/ Del Norte Interior- 1049 AM PST Wed Feb 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Del Norte Interior. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...There is an increased risk of tree branches and other debris on roadways. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CAZ104>106-142000- /O.CON.KEKA.WI.Y.0008.000000T0000Z-240214T2000Z/ Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 1049 AM PST Wed Feb 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Humboldt Interior, and Southwestern Humboldt. * WHEN...Until noon PST today. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 3:37 PM PST, 11 hours 13 minutes earlier.
Area forecast discussion, Feb 13, 3:37 PM PST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 PM PST Tue Feb 13 2024
.SYNOPSIS...An active weather pattern will begin on Wednesday with a
storm system to bring gusty southerly winds, moderate rainfall and
heavier showers. A stronger storm system will then impact the area
Friday into the weekend.
&&
.DISCUSSION...Southerly winds are beginning to increase today as a
developing surface low starts to pinch off of a broad North Pacific
low pressure system. The low and associated frontal system will push
NE into the Pacific Northwest Wednesday, bringing gusty southerly
winds, moderate to instances of heavy rainfall and snowfall above
4000 feet. Light stratiform overrunning type rainfall will increase
tonight as a warm front advances NE. Southerly winds will also
increase late tonight, and will be strongest late Wednesday
morning into early Wednesday afternoon with the passage of a cold
front. Some gusts to 30 to 40 mph will be likely through this
timeframe. Rainfall totals will be highest over the favored
terrain enhanced areas in Mendocino and Del Norte Counties where 2
to 3 inches of rain is forecast. Downsloping winds will keep
lower elevation totals to an inch or less. Lake and Southern
Mendocino counties will mainly see 0.5 to 1 inch total through
Thursday.
A mid-level shortwave trough axis will then approach Wednesday
afternoon. With colder 700 mb temperatures aloft of -11C and
steepening lapse rates with 100 to 150 J/kg of CAPE, convective
showers and isolated thunderstorms capable of some small hail and
isolated rainfall rates greater than 0.3 inches per hour are
possible with this trough passage Wednesday afternoon through
Wednesday evening (10 to 15% chance for thunderstorms). Zonal flow
and an additional weak disturbance will continue the showers and
rainfall Thursday, particularly in Del Norte County where more
moderate rainfall is forecast.
A stronger system continues to be forecast for Friday through the
weekend as the broad North Pacific low pressure system pushes east
into the NE Pacific region and stronger disturbance eject off of it.
Broad ascent and upper diffluence will first spread over CA early
Saturday when chances increase for moderate to heavy rainfall and
stronger southerly winds as an atmospheric river storm system
arrives. Hydrological and wind issues look likely through the
weekend, particularly for the southern portion of the forecast areas
from the King Range and south. A strong shortwave or even compact
surface feature looks to form and locally enhance winds and rainfall
late Saturday. The track of this feature is yet to be fully
resolved.
An additional area of low pressure looks to then cutoff
and stall off the CA coast Sunday, bringing the potential for a
prolonged period of stronger southerly winds and rainfall (heavy
at times) Sunday into next week, so the extended forecast should
be watched closely due to exacerbating hydrological issues from
the potential succession of storm systems. /JJW
&&
.AVIATION...VFR conditions at all terminals today with a broken low
to mid level cloud layer varying in coverage throughout the day. A
high cirrus shield is beginning to move into the CWA ahead of the
warm sector of an area of low pressure developing offshore. Warm
stratiform rain is forecast to begin late this evening and increase
intensity early Wednesday morning. Ceilings will drop to MVFR as the
air becomes saturated, with the heaviest rainfall expected in two
waves - early Wed morning with the warm front and Wednesday
afternoon as a cold front sweeps in on the backside of the system.
Isolated thunderstorms are are also possible along the coast during
this period as colder air moves in. Otherwise, gusty southerly winds
and LLWS will accompany the precip all terminals, with CEC expected
to see 20-30KT gusts beginning early Wednesday morning. Downsloping
with SSE winds will likely keep rainfall totals lighter and ceilings
higher on coastal plains and UKI, however localized heavy rain may
decrease vis to IFR. Unsettled conditions will continue through
Thursday and Friday before the next stronger system arrives.
&&
.MARINE...Sig wave heights have fallen rapidly as a NW
swell diminishes, leaving a fairly calm sea state today. Southerlies
will gradually increase this afternoon and evening ahead of an
approaching frontal passage. Gale force gusts are expected to
develop early Wednesday morning as the cold front approaches the
coast - a marine weather statement may be warranted as the frontal
winds may be erratic while rapidly progressing across the waters.
Mid level CAA may also provide the instability required for
convective showers Wednesday afternoon and evening in the boundary's
wake. Adequate wind wave response exceeding 10 ft will be most
prevalent in the northern waters Wednesday evening, but the southern
waters will quickly follow suit as a long period westerly swell
fills in behind the front early Thursday morning, maintaining
widespread small craft conditions. Winds and seas will diminish
slightly but will remain elevated through the end of the week before
a stronger system moves in on Friday. A deep upper trough will
produce a surface low with more substantial winds and heavy precip
Friday into early Saturday. Widespread gales are likely in the outer
waters with substantial wind wave response reaching 13 ft. A
competing long period westerly swell will be have minor effects on
sig waves approaching 18 feet on Saturday. Winds and seas should
diminish through the rest of the weekend.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory from 4 AM Wednesday to 10 AM PST
Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 4 AM Wednesday to 2 AM PST Friday
for PZZ450.
Small Craft Advisory from 3 AM to 3 PM PST Wednesday for
PZZ455-475.
Gale Warning from 3 AM to 3 PM PST Wednesday for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.